Approximation Algorithms for the Maximum Leaf Spanning Tree Problem on Acyclic Digraphs

  • Nadine Schwartges
  • Joachim Spoerhase
  • Alexander Wolff
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7164)


We consider the problem Maximum Leaf Spanning Tree (MLST) on digraphs, which is defined as follows. Given a digraph G, find a directed spanning tree of G that maximizes the number of leaves. MLST is NP-hard. Existing approximation algorithms for MLST have ratios of \(O(\sqrt{\rm OPT})\) and 92.

We focus on the special case of acyclic digraphs and propose two linear-time approximation algorithms; one with ratio 4 that uses a result of Daligault and Thomassé and one with ratio 2 based on a 3-approximation algorithm of Lu and Ravi for the undirected version of the problem. We complement these positive results by observing that MLST is MaxSNP-hard on acyclic digraphs. Hence, this special case does not admit a PTAS (unless \({\cal P}=\cal NP\)).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alon, N., Fomin, F.V., Gutin, G., Krivelevich, M., Saurabh, S.: Parameterized Algorithms for Directed Maximum Leaf Problems. In: Arge, L., Cachin, C., Jurdziński, T., Tarlecki, A. (eds.) ICALP 2007. LNCS, vol. 4596, pp. 352–362. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  2. 2.
    Alon, N., Fomin, F.V., Gutin, G., Krivelevich, M., Saurabh, S.: Spanning directed trees with many leaves. SIAM J. Discrete Math. 23(1), 466–476 (2009)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Binkele-Raible, D., Fernau, H.: A Faster Exact Algorithm for the Directed Maximum Leaf Spanning Tree Problem. In: Ablayev, F., Mayr, E.W. (eds.) CSR 2010. LNCS, vol. 6072, pp. 328–339. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  4. 4.
    Bonsma, P.S., Zickfeld, F.: A 3/2-approximation algorithm for finding spanning trees with many leaves in cubic graphs. SIAM J. Disc. Math. 25(4), 1652–1666 (2011)MATHCrossRefGoogle Scholar
  5. 5.
    Byrka, J., Grandoni, F., Rothvoß, T., Sanità, L.: An improved LP-based approximation for Steiner tree. In: Proc. 42nd ACM Symp. Theory Comput. (STOC), pp. 583–592 (2010)Google Scholar
  6. 6.
    Charikar, M., Chekuri, C., Cheung, T.Y., Dai, Z., Goel, A., Guha, S., Li, M.: Approximation algorithms for directed Steiner problems. In: Proc. 9th Annu. ACM-SIAM Symp. Discrete Algorithms (SODA), pp. 192–200 (1998)Google Scholar
  7. 7.
    Daligault, J., Gutin, G., Kim, E.J., Yeo, A.: FPT algorithms and kernels for the directed k-leaf problem. J. Comput. Syst. Sci. 76(2), 144–152 (2010)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Daligault, J., Thomassé, S.: On Finding Directed Trees with Many Leaves. In: Chen, J., Fomin, F.V. (eds.) IWPEC 2009. LNCS, vol. 5917, pp. 86–97. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  9. 9.
    Drescher, M., Vetta, A.: An approximation algorithm for the maximum leaf spanning arborescence problem. ACM Trans. Algorithms 6(3), 1–18 (2010)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Galbiati, G., Maffioli, F., Morzenti, A.: A short note on the approximability of the maximum leaves spanning tree problem. Inform. Process. Lett. 52(1), 45–49 (1994)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W.H. Freeman and Co., New York (1979)MATHGoogle Scholar
  12. 12.
    Kleitman, D.J., West, D.B.: Spanning trees with many leaves. SIAM J. Discrete Math. 4(1), 99–106 (1991)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Lu, H.I., Ravi, R.: Approximating maximum leaf spanning trees in almost linear time. J. Algorithms 29(1), 132–141 (1998)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Solis-Oba, R.: 2-Approximation Algorithm for Finding a Spanning Tree with Maximum Number of Leaves. In: Bilardi, G., Italiano, G.F., Pietracaprina, A., Pucci, G. (eds.) ESA 1998. LNCS, vol. 1461, pp. 441–452. Springer, Heidelberg (1998)Google Scholar
  15. 15.
    Zelikovsky, A.: A series of approximation algorithms for the acyclic directed Steiner tree problem. Algorithmica 18(1), 99–110 (1997)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Nadine Schwartges
    • 1
  • Joachim Spoerhase
    • 1
  • Alexander Wolff
    • 1
  1. 1.Computer Science IUniversity of WürzburgGermany

Personalised recommendations